Minnesota, 2014

Flooding in Minnesota, May 1 to 10, 2014

May 1 to 10, 2014 · NWS ARX · 2 events in 2 counties and zones

Runoff from heavy rains in the late part of April and early May caused minor flooding to occur along portions of the Mississippi River in southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from heavy rains in the late part of April and early May caused minor flooding to occur along portions of the Mississippi River in southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 10:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 10:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 PM CDT WED APR 30 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 240 PM CDT WED APR 30 2014

STUBBORN CLOSED MID/UPPER LEVEL LOW THAT HAS BROUGHT SEVERAL DAYS OF
RAIN AND COLDER THAN NORMAL TEMPERATURES TO THE REGION NOW HOVERING
OVER EAST-CENTRAL WI/NORTHWEST WI. THE ATTENDANT SURFACE LOW WAS
SITUATED OVER CENTRAL WI NEAR KMFI. MEANWHILE...WATER VAPOR IMAGERY
SHOWING MULTIPLE EMBEDDED SHORTWAVE TROUGH ROTATING AROUND THE
MID/UPPER LEVEL LOW AND THIS WAS PRODUCING AREAS OF LIFT AND
RAINFALL ACROSS THE AREA PER THE RADAR MOSAIC AND SURFACE
OBSERVATIONS. TEMPERATURES ACROSS THE AREA THIS AFTERNOON UNDER THE
CLOUDS AND RAIN ACTIVITY WERE IN THE UPPER 30S TO THE MIDDLE 40S.

FOR TONIGHT INTO THURSDAY...LOOK FOR THE MID/UPPER LEVEL/SURFACE LOW
TO BECOME VERTICALLY STACKED OVER EASTERN WI/CENTRAL LAKE MICHIGAN.
COLDER THAN NORMAL CYCLONIC FLOW WILL CONTINUE TO LEAD TO WIDESPREAD
SHOWER ACTIVITY WITH PERHAPS UP TO ANOTHER 1/4 INCH OF RAINFALL.
OTHERWISE...COLDER THAN NORMAL TEMPERATURES CONTINUE WITH LOWS
TONIGHT IN THE 37-40 DEGREE RANGE AND HIGHS THURSDAY IN THE
MID/UPPER 40S.

FINALLY BY LATE THURSDAY EVENING...THE AREA SHOULD BE RAIN-FREE AS
THE LOW FILLS AND MOVES OFF TO THE EAST INTO THE GREAT LAKES REGION.
COULD ALSO SEE SOME BREAKS IN THE CLOUD ACROSS THE WEST AS A RIDGE
OF HIGH PRESSURE BUILDS INTO THE REGION. PLAN ON LOW TEMPERATURE
READINGS ONCE AGAIN IN THE 35-40 DEGREE RANGE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 240 PM CDT WED APR 30 2014

RESPITE FROM RAINFALL MAY BE SHORT-LIVED AS MODELS CONTINUE TO SHOW A
FAIRLY VIGOROUS MID-LEVEL TROUGH DROOPING SOUTHEAST OUT OF CANADA ON
FRIDAY. NAM/GFS/EC ALL SHOW PRETTY STRONG 700-300MB PV-ANOMALY WITH
THE NAM SHOWING 850-500MB LAPSE RATES OF 6-8C/KM BY AFTERNOON. NAM
ONLY SHOWING 250-500J/KG FOR 0-3KM MUCAPE...SO WILL LIKELY SEE
SCATTERED SHOWER ACTIVITY WITH THIS FEATURE AS A RESULT. WILL HAVE TO
WATCH FOR THUNDER THREAT AS WELL IF MORE SURFACE HEATING OR
STEEPENING OF MID-LEVEL LAPSE RATES TAKE PLACE. OTHERWISE...PLAN ON
HIGHS FRIDAY IN THE 50S.

ANOTHER WEAKER MID-LEVEL WAVE PASS ACROSS THE AREA...MAINLY
NORTHEAST OF I-94 ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS. HIGHS
LOOK TO BE WELL INTO THE 50S WITH A FEW LOWER 60S ACROSS PORTIONS OF
NORTHEAST IA INTO FAR SOUTHWEST WI.

FROM SUNDAY INTO NEXT WEEK...GFS/ECMWF IN GOOD AGREEMENT FOR A
WARMING SIGNAL. LOOK FOR HIGHS STARTING IN THE MID/UPPER 50S
SUNDAY...WARMING INTO THE 60S/LOWER 70S BY WEDNESDAY. THIS IS
THANKS TO MID-LEVEL RIDGING FINALLY TAKING HOLD OVER THE CENTRAL
CONUS. HOWEVER...MAY HAVE TO CONTEND WITH SOME SHOWER/THUNDERSTORM
CHANCES...ESPECIALLY IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME AS
DEVELOPING LOW PRESSURE OVER THE INTER-MOUNTAIN WEST/CENTRAL PLAINS
SEND A SURFACE WARM FRONT TOWARD THE AREA WITH INCREASING MOISTURE
TRANSPORT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1142 PM CDT WED APR 30 2014

THE SURFACE AREA OF LOW PRESSURE WAS LOCATED OVER NORTH CENTRAL
WISCONSIN LATE THIS EVENING NEAR KMDZ. LOCAL AND REGIONAL RADARS
SHOW A NARROW BAND OF LIGHT RAIN ON THE WEST SIDE OF THE LOW FROM
NORTHEAST MINNESOTA INTO NORTHEAST IOWA. THE 01.02Z HRRR
INDICATES THIS LOW WILL WOBBLE AROUND THE AREA WITHOUT SHOWING
MUCH OVERALL CHANGE IN POSITION. THIS SHOULD SERVE TO KEEP THE
MAIN AREA OF LIGHT RAIN PRIMARILY ALONG AND WEST OF THE
MISSISSIPPI RIVER WITH DRIZZLE POSSIBLE ACROSS THE REMAINDER OF
THE AREA. CEILINGS SHOULD GRADUALLY COME DOWN OVERNIGHT BUT STAY
MVFR AT KLSE WHILE POSSIBLY GOING DOWN TO IFR AT KRST. THE
VISIBILITY SHOULD REMAIN VFR OR DROP TO MVFR AT THE WORST. THIS
WHOLE SYSTEM WILL FINALLY START TO PROGRESS TO THE NORTHEAST AWAY
FROM THE AREA THURSDAY. THIS WILL ALLOW THE LIGHT RAIN AND DRIZZLE
TO END BY EARLY TO MID AFTERNOON. THE 01.00Z NAM SHOWS LOTS OF LOW
LEVEL MOISTURE REMAINING IN PLACE AND THE BUFKIT SOUNDING SUGGEST
THERE WILL BE LITTLE CHANGE IN THE CLOUDS WITH CEILINGS REMAINING
MVFR.

&&

.HYDROLOGY...
ISSUED AT 240 PM CDT WED APR 30 2014

WITH THE HEAVIEST RAIN PRETTY MUCH OVER WITH...THINKING THAT THE
POTENTIAL FOR ANOTHER 1/4 TO 1/2 INCH RAINFALL OVER THE NEXT COUPLE
DAYS WILL WILL ACT TO DELAY ANY FALLING RIVER LEVELS INTO THIS NEXT
WEEK. THAT BEING SAID...MANY SITES ALONG THE MISSISSIPPI RIVER ARE
FORECAST TO RISE TO OR ABOVE FLOOD STAGE OVER THE NEXT COUPLE
DAYS...WITH FLOODING LASTING INTO NEXT WEEK. FLOOD WATCHES AND
WARNINGS ARE POSTED ALONG THE MISSISSIPPI AS A RESULT. ELEVATED
RIVER LEVELS WILL ALSO PERSIST ON TRIBUTARIES TO THE MISSISSIPPI
RIVER AS WELL OVER THE NEXT FEW DAYS. FLOOD WATCHES AND WARNINGS
ALSO POSTED ALONG PORTIONS OF THE BLACK RIVER DOWNSTREAM FROM LAKE
ARBUTUS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING FOR
     WIZ054.

     FLOOD WATCH FROM THURSDAY EVENING THROUGH SUNDAY MORNING FOR
     WIZ033-041.

     FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY EVENING FOR
     WIZ061.

MN...NONE.
IA...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY EVENING FOR
     IAZ011.

     FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY EVENING FOR
     IAZ030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
HYDROLOGY...DAS
Hazardous weather outlook, Apr 30, 2:28 PM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT WED APR 30 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-012030-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
328 PM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SOME AREA TRIBUTARIES TO THE MISSISSIPPI RIVER ARE RUNNING HIGH
FROM RECENT RAINFALL. MINOR FLOODING IS OCCURRING ALONG PORTIONS
OF THE BLACK RIVER FROM BLACK RIVER FALLS TO ITS CONFLUENCE WITH
THE MISSISSIPPI RIVER...AND WILL CONTINUE FOR THE REST OF THE
WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MISSISSIPPI RIVER WILL CONTINUE TO RISE DUE TO RUNOFF FROM
RECENT RAINFALL.

A FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE MISSISSIPPI RIVER
FROM AROUND WABASHA MINNESOTA TO AROUND LA CROSSE WISCONSIN.
THE RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT WABASHA ON
THURSDAY...ON SATURDAY AT WINONA AND ON SUNDAY AT LA CROSSE.

A FLOOD WATCH REMAINS IN EFFECT FOR SITES ALONG THE MISSISSIPPI
RIVER FROM MCGREGOR IOWA GUTTENBERG IOWA WHERE FLOODING IS
POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabasha

When
May 1, 1:00 AM CST to May 10, 11:00 AM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

Runoff from heavy rains in late April and early May pushed the Mississippi River out of its banks in Wabasha. The river crested over a foot above the flood stage at 13.31 feet.

Flood, Winona

When
May 3, 3:15 AM CST to May 9, 9:45 AM CST
Where
Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

Runoff from heavy rains in late April and early May pushed the Mississippi River out of its banks in Winona. The river crested over a foot above the flood stage at 14.31 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516278, 516279.